What Are the Dangers of Using Retin-A?

Close Up Portrait of a Senior Woman
An older woman with wrinkles smiles. (Image: Digital Vision./Photodisc/Getty Images)

Retin-A, also known by the generic name tretinoin, is a gel made from a derivative of Vitamin A. It is used to treat acne and other skin conditions like rough skin, skin discoloration and wrinkles. According to RxList, tretinoin irritates the skin and causes rapid skin cell turnover, and actually reduces the number of skin layers. Tretinoin was approved by the Food and Drug Administration as a topical treatment in 1971, but there are some dangers and side effects of using Retin-A.

Skin Irritation

Retin-A often causes localized skin inflammation, and when treatment is stopped this goes away, according to MedicineNet. Users of tretinoin also report dryness, scaling, stinging, peeling and mild burning. By peeling away layers of the skin and in effect making your skin layers thinner, Retin-A also increases the likelihood of sunburns. Some users develop increased sun sensitivity and are very susceptible to sunburn on the treated areas.

Allergic Reactions

Users of topical creme and gel forms of tretinoin rarely report any severe allergic reactions. It is thought that only a small amount of the tretinoin drug actually enters the bloodstream. However, an oral form of the drug has caused users to develop a severe condition called retinoic acid-APL syndrome. According to the National Center for Biotechnology Information, this is caused by oral tretinoin rapidly increasing the number of white blood cells in the body. This reaction is highly unlikely with the topical form, but users should be alert for allergic reactions like difficulty breathing, itching, hives or swelling.

Risks to Pregnant and Nursing Mothers

According to MedicineNet, there are no studies regarding the use of Retin-A during pregnancy. It is also unknown if a mother's body absorbs enough of the drug to harm a nursing infant. It is important to note that the oral form of the drug comes with a warning of potential birth defects for pregnant women, and a warning for those nursing.

Drug Interactions

Combining tretinoin with other drugs can exacerbate skin irritation. MedicineNet says you should avoid combining Retin-A with other topical acne medicines, especially salicylic acid. Harsh soaps, cleansers, waxes and other astringents can increase dryness and irritation, according to MedicineNet. Any other medications that increase sun sensitivity should also be avoided while using Retin-A.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.